Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Flagstaff, AZ

May 16, 2023Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at May 16, 2023, 4:27 PM MST for Coconino County, Arizona. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2023, 4:27 PM MST (23:27 UTC)
Expired
May 17, 2023, 7:45 AM MST
In force
15 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WGUS55 KFGZ 162327
FFWFGZ
AZC005-170715-
/O.NEW.KFGZ.FF.W.0003.230516T2327Z-230517T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
427 PM MST Tue May 16 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County near Supai in north central Arizona...

* Until 1215 AM MST Wednesday /115 AM MDT Wednesday/.

* At 422 PM MST /522 PM MDT/, Doppler radar and automated rain 
  gauges indicated thunderstorms had produced heavy rain upstream of 
  the warned area. Between 0.5 and 1.5 inches of rain fell. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Grand Canyon National Park, Supai and Havasupai Reservation.

This includes the following swimming holes...
	All swimming holes on Havasu Creek near Supai.

This includes the following creeks, washes and rivers...
  Pasture Wash, Havasu Creek, Little Coyote Canyon and Colorado 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report any flooding to local law enforcement and the NWS Flagstaff 
when you can do so safely.

&&

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3610 11263 3620 11269 3619 11271 3624 11272
      3627 11273 3626 11275

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RKR
2 follow-up statements
309 
WGUS55 KFGZ 170539
FFWFGZ
AZC005-171445-
/O.EXT.KFGZ.FF.W.0003.000000T0000Z-230517T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1039 PM MST Tue May 16 2023

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Cataract Creek in Coconino County...

* Until 745 AM MST Wednesday /845 AM MDT Wednesday/.

* At 1036 PM MST, Heavy rain that fell in the headwaters of Cataract 
  Creek likely continues to send a flood wave down toward Supai. The 
  gauge at Cataract Creek measured a nearly 2 foot rise in an hour 
  early Tuesday evening.

  HAZARD...Life-threatening flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Grand Canyon National Park, Supai and Havasupai Reservation.

This includes the following swimming holes...
	All swimming holes on Havasu Creek near Supai.

This includes the following creeks, washes and rivers...
  Havasu Creek, Pasture Wash, Colorado River and Little Coyote 
  Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3610 11263 3620 11269 3619 11271 3624 11272
      3627 11273 3626 11275

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Bain
189 
WGUS75 KFGZ 171446
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
746 AM MST Wed May 17 2023

AZC005-171456-
/O.EXP.KFGZ.FF.W.0003.000000T0000Z-230517T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
746 AM MST Wed May 17 2023 /846 AM MDT Wed May 17 2023/

...FLASH FLOOD WARNING HAS EXPIRED FOR COCONINO COUNTY...

Flood waters reported upstream and Heather Wash did not make it into 
Supai overnight and are no longer expected to pose a threat.

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3610 11263 3620 11269 3619 11271 3624 11272
      3627 11273 3626 11275

$$

Peterson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:56 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, May 16, 1:56 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
156 PM MST Tue May 16 2023

.SYNOPSIS...Chances for mainly afternoon and evening showers and
thunderstorms will continue through thes week. Daytime
temperatures will be near to slightly above normal. Storm threats
each day will include lightning and gusty winds, with generally
moderate rainfall amounts and locally heavy showers possible.
Winds will remain light outside of any thunderstorm activity.

&&

.DISCUSSION...Looks just like a low-grade monsoon day out there
today, with several observations of heavy rain, a plethora of
small hail reports (up to dime-sized), and a moist (90th
percentile!), unstable weakly-forced atmosphere to promote slow-
moving storms that will be lingering into the evening before
dissipating. With this, expect 0.1 - 0.5" of additional rainfall
in the heavier storms, with most areas seeing showers with less
than 0.2".

This pattern is highly unusual (and very beneficial) for May, as
it will continue to delay the onset of our traditional fire
season. The threat of severe weather will remain low, with impacts
related to excessive rainfall (flooding, especially near recent
fire scars) being the greatest threat. With this anomalous pattern
in place and no strong synoptic systems to sweep the moisture away,
little change in the weather is anticipated through the week with
afternoon and evening storms continuing.

The model ensembles are looking to start drying us out late this
upcoming weekend and early next week, but confidence is low at
this time. Expect little sensible change (especially at the higher
elevations) into early next week.

&&

.AVIATION...For the 00Z TAF package...Expect isolated MVFR
conditions with scattered to numerous SHRA/-TSRA through 03Z,
with only isolated showers expected after 05Z. Storms will re-
develop on Wednesday after 18Z. Gusty outflow winds 15-30 kts will
be possible in and around TS. Otherwise, light winds. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered to numerous showers and
thunderstorms across northern Arizona from late morning into the
early evenings, most numerous over the higher terrain. Gusty
outflow winds will be possible in the vicinity of storms -
otherwise mainly light southerly to westerly winds are expected.

Friday through Sunday...Daily scattered showers and thunderstorms
continue through Sunday. Seasonable temperatures and mainly light
winds are expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, May 16, 12:13 PM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1213 PM MST TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             1 NNE BELLEMONT (NWS FL 35.24N 111.82W
05/16/2023  E0.50 INCH       COCONINO           AZ   NWS EMPLOYEE

&&

RKR
Special weather statement, May 16, 12:20 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1220 PM MST Tue May 16 2023

AZZ015-038-161945-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1220 PM MST Tue May 16 2023

...A strong thunderstorm will impact portions of Coconino County
south of Bellemont through 1245 PM MST...

At 1219 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Kachina Village, or 12 miles southwest of Flagstaff,
moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3502 11182 3508 11194 3518 11184 3511 11173
TIME...MOT...LOC 1919Z 226DEG 6KT 3511 11182

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Swenson
Special weather statement, May 16, 1:03 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
103 PM MST Tue May 16 2023

AZZ008-037-162045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
103 PM MST Tue May 16 2023

...A strong thunderstorm will impact portions of Yavapai County
between Cordes Junction and highway 169 through 145 PM MST...

At 101 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Cherry, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry and Powell Springs Campground.

This includes Interstate 17 between mile markers 266 and 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3434 11201 3438 11219 3463 11223 3461 11195
TIME...MOT...LOC 2001Z 177DEG 12KT 3448 11210

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Swenson
Local storm report, May 16, 1:10 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             4 N MAYER               34.46N 112.24W
05/16/2023  M0.50 INCH       YAVAPAI            AZ   PUBLIC

1228 PM     HAIL             VERNON                  34.25N 109.69W
05/16/2023  M0.50 INCH       APACHE             AZ   PUBLIC

&&
Special weather statement, May 16, 1:35 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
135 PM MST Tue May 16 2023

AZZ007-008-015-162100-
Western Mogollon Rim-Coconino Plateau-Yavapai County  Mountains-
135 PM MST Tue May 16 2023

...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties near Williams through 200 PM MST...

At 135 PM MST, Doppler radar was tracking a strong thunderstorm near
Williams, or 31 miles northeast of Chino Valley, moving northeast at
10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williams.

This includes the following highways...
 Business Interstate 40 between mile markers 163 and 165.
 Interstate 40 between mile markers 154 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3504 11230 3514 11242 3525 11231 3527 11217
      3515 11209 3510 11215
TIME...MOT...LOC 2035Z 237DEG 9KT 3518 11225

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RKR
Special weather statement, May 16, 2:11 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
211 PM MST Tue May 16 2023

AZZ013-040-162145-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
211 PM MST Tue May 16 2023

...A strong thunderstorm will impact portions of Navajo County near
Castle Butte through 245 PM MST...

At 211 PM MST, Doppler radar was tracking a strong thunderstorm near
Castle Butte, or 28 miles northeast of Winslow, moving southwest at 5
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Castle Butte.

This includes State Route 87 between mile markers 367 and 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 11028 3524 11019 3512 11033 3530 11048
TIME...MOT...LOC 2111Z 060DEG 5KT 3526 11030

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RKR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:38 AM MSTSpecial Weather StatementFGZ22 min
May 16, 11:00 AM MSTSpecial Weather StatementFGZ30 min
May 16, 12:05 PM MSTSpecial Weather StatementFGZ25 min
May 16, 12:20 PM MSTSpecial Weather StatementFGZ25 min
May 16, 1:03 PM MSTSpecial Weather StatementFGZYavapai42 min
May 16, 1:35 PM MSTSpecial Weather StatementFGZ25 min
May 16, 2:11 PM MSTSpecial Weather StatementFGZNavajo34 min
May 16, 2:40 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
May 16, 4:31 PM MSTSpecial Weather StatementFGZ29 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.